Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 54, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 29, 2009, 1:27 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 1:27 AM CDT (06:27 UTC)
- Expired
- Jul 29, 2009, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 15 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 290627 FFWMAF TXC135-329-290930- /O.NEW.KMAF.FF.W.0054.090729T0627Z-090729T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 127 AM CDT WED JUL 29 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN ECTOR COUNTY IN WEST TEXAS... NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 430 AM CDT * AT 125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS MOVING INTO THE AREA PRODUCING VERY HEAVY RAIN WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY IN URBAN AREAS WITH POOR DRAINAGE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA... MIDLAND...GOLDSMITH AND GARDENDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3208 10261 3208 10194 3179 10196 3172 10262 $$
1 follow-up statement
000 WGUS74 KMAF 290740 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 AM CDT WED JUL 29 2009 TXC135-329-290930- /O.CON.KMAF.FF.W.0054.000000T0000Z-090729T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 240 AM CDT WED JUL 29 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR NORTHWESTERN MIDLAND AND EASTERN ECTOR COUNTIES... AT 239 AM CDT...ODESSA FIRE DEPARTMENT REPORTED STREET FLOODING IN ODESSA WITH ROADS IN SOME PARTS OF THE AREA IMPASSABLE. ADDITIONAL RAINFALL WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3208 10261 3208 10194 3179 10196 3172 10262 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:43 AM CDT, 44 minutes earlier.
Area forecast discussion, Jul 29, 12:43 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1243 AM CDT WED JUL 29 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... LINE OF STRONG THUNDERSTORMS MOVING OUT OF SOUTHEASTERN NEW MEXICO AND TOWARD MAF. HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS WILL BE MAJOR AVIATION HAZARDS FOR THE NEXT FOUR TO SIX HOURS. AN AVIATION WEATHER WARNING FOR WINDS GUSTING TO 40KTS MAY BE REQUIRED AT MAF. THE STORMS HAVE ALREADY MOVED THROUGH CNM...BUT ALL OTHER TAF SITES REMAIN UNDER THE THREAT FOR THUNDERSTORMS. BY SUNRISE THIS ACTIVITY SHOULD BE EAST OF THE AREA...BUT THERE COULD BE MORE THUNDERSTORMS DEVELOPING TOMORROW EVENING. HENNIG && .PREV DISCUSSION... /ISSUED 244 PM CDT TUE JUL 28 2009/ DISCUSSION... MUCH TO LOOK AT THIS FORECAST AS AN ANOMALOUS UPPER PATTERN FOR SUMMERTIME PREVAILED ACROSS THE CONUS. A DEEP...AND BROADENING... UPPER TROUGH MAINLY EAST OF THE ROCKIES WAS RESULTING IN NORTHWESTERLY FLOW ALOFT OVER SOUTHEAST NEW MEXICO AND WEST TEXAS. THIS WILL GIVE THE REGION A BETTER CHANCE OF RAIN THAN NORMAL AS NOT ONLY MID LEVEL SUPPORT WILL BE AVAILABLE WITH PASSING SHORTWAVE TROUGHS...BUT ALSO A LOW LEVEL FOCUS IN THE FORM OF A COLD FRONT WILL MOVE INTO THE AREA...WHICH IS NOT SEEN MUCH THIS TIME OF YEAR. CONVECTION WAS ALREADY DEVELOPING OVER THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO AHEAD OF THE NEXT SHORTWAVE TROUGH...WHILE A COLD FRONT WAS SITUATED OVER EASTERN COLORADO...AND THE OKLAHOMA AND TEXAS PANHANDLES. ADDITIONAL CONVECTION WAS DEVELOPING OVER THE DAVIS MOUNTAINS AT THE SOUTHERN EXTENT OF A SURFACE TROUGH. AN OLD FRONTAL BOUNDARY ALSO LIE ACROSS PORTIONS OF THE STOCKTON PLATEAU AND SOUTHERN PERMIAN BASIN. EXPECT THUNDERSTORMS OVER THE HIGHER TERRAIN OF WEST TEXAS...AND ALONG SAID BOUNDARIES...TO PERSIST INTO THE EVENING IF NOT LATER. NOT EXPECTING MUCH SEVERE WITH THESE STORMS...BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SINCE PWATS WERE AROUND 1.5 INCHES. THINK MORE WIDESPREAD THUNDERSTORM COVERAGE WILL BE POSSIBLE THIS EVENING AND OVERNIGHT AS CONVECTION OVER NEW MEXICO MERGES INTO AN MCS AND HEADS SOUTHEASTWARD...IF NOT SOUTH/SOUTHEASTWARD ALONG AN INSTABILITY AXIS OVER EASTERN NEW MEXICO. AN 850 HPA JET WILL INCREASE THIS EVENING IN RESPONSE TO HEIGHT FALLS AHEAD OF THE DEEPENING UPPER TROUGH OVER THE CENTRAL/SOUTHERN PLAINS AND HELP SUSTAIN ANY COMPLEX OF STORMS. A FORWARD PROPAGATING LINEAR MCS IS NOT OUT OF THE QUESTION...AND BELIEVE WE COULD SEE SOME SEVERE STORMS TONIGHT IF SUCH A COMPLEX DEVELOPS. DAMAGING WINDS WILL BE THE MAIN THREAT...ALONG WITH HAIL...HEAVY RAINFALL AND FREQUENT LIGHTNING. REMNANTS OF A CONVECTIVE COMPLEX COULD LINGER OVER THE CWA WEDNESDAY...AND ALTHOUGH THE FRONTAL BOUNDARY IS NOT EXPECTED TO MOVE INTO THE AREA TONIGHT OR WEDNESDAY...RESIDUAL CONVECTION AND CLOUD COVER COULD KEEP TEMPERATURES DOWN A LITTLE WEDNESDAY. THE SAID FRONTAL BOUNDARY WILL MOVE CLOSER TO THE AREA...WITH ANOTHER COMPLEX POSSIBLE WEDNESDAY NIGHT. HAVE KEPT THE BEST POPS OVER THE NORTHEAST THIRD OF THE CWA DURING THIS TIMEFRAME. HEAVY RAINFALL APPEARS TO BE THE PRIMARY THREAT. THE COLD FRONT IS EXPECTED TO MAKE IT SOUTH INTO THE CWA THURSDAY...SO HAVE INCREASED POPS OVER MUCH OF THE AREA AS ANOTHER SHORTWAVE TROUGH DROPS OVER THE AREA. SOME STORMS COULD BE SEVERE...NOT TO MENTION THE POSSIBILITY OF HEAVY RAINFALL. HAVE COOLED TEMPERATURES... PARTICULARLY OVER THE NORTHEAST HALF OF THE CWA...AND DID THE SAME FOR THURSDAY NIGHT AND FRIDAY. ALSO KEPT AT LEAST A SLIGHT CHANCE OF POPS IN MOST LOCATIONS THROUGH FRIDAY. MODELS SOLUTIONS REMAIN DIVERGENT AFTER FRIDAY...BUT HAVE GENERALLY GONE WITH SLIGHTLY ABOVE MOS POPS AND SLIGHTLY BELOW MOS TEMPS THROUGH THE REST OF THE FORECAST. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Jul 28, 4:19 PM CDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 PM CDT TUE JUL 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 419 PM CDT TUE JUL 28 2009 /319 PM MDT TUE JUL 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING OVER THE BIG BEND... DAVIS MOUNTAINS...AND MARFA PLATEAU AREAS OF WEST TEXAS. WIND GUSTS TO 55 MPH...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST OF THESE STORMS. LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTH ACROSS EASTERN NEW MEXICO AND THE TEXAS PANHANDLE. THIS COMPLEX OF STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR MAY RESULT IN LOCALIZED FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM ACTIVITY WILL CONTINUE OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH FRIDAY. THUNDERSTORM CHANCES WILL BE GREATEST OVER THE MOUNTAINS DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH THE FOCUS SHIFTING TO THE PERMIAN BASIN AND THE PLAINS OF SOUTHEASTERN NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 28, 7:53 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 753 PM CDT TUE JUL 28 2009 NMZ027-028-290130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 653 PM MDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF QUEEN AT 654 PM MDT...MOVING EAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 28, 7:55 PM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 PM CDT TUE JUL 28 2009 TXZ057-058-258-290130- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 655 PM MDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF PINE SPRINGS NEAR DOG CANYON AT 655 PM MDT/755 PM CDT/...MOVING SOUTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHWESTERN CULBERSON COUNTY...INCLUDING THE CITY OF PINE SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. STRONG WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 28, 8:33 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 833 PM CDT TUE JUL 28 2009 TXZ074-080-290200- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 833 PM CDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF VALENTINE ALONG HIGHWAY 166 OVER WEST CENTRAL JEFF DAVIS COUNTY AT 833 PM CDT...MOVING SOUTH AT 5 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 28, 8:55 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 855 PM CDT TUE JUL 28 2009 TXZ057-258-290245- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- 855 PM CDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWESTERN CULBERSON COUNTY AT 850 PM CDT/750 PM MDT. THE STORM WAS LOCATED JUST SOUTH OF U.S. HIGHWAY 62/180 AND WAS APPROACHING STATE HIGHWAY 54. HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AS THIS STORM MOVES SOUTHEAST AT 5 MPH. MINOR FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS IS ALSO POSSIBLE. DANIELS
Special weather statement, Jul 28, 10:12 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1012 PM CDT TUE JUL 28 2009 TXZ057-258-290345- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- 912 PM MDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF GUADALUPE PASS AT 911 PM MDT/1011 PM CDT/...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 29, 12:51 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 AM CDT WED JUL 29 2009 NMZ034-TXZ050-060-290615- SOUTHERN LEA COUNTY-ANDREWS-WINKLER- 1251 AM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WINKLER... SOUTHEASTERN LEA AND SOUTHWESTERN ANDREWS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF JAL AT 1250 AM CDT/1150 PM MDT/...MOVING EAST AT 20 MPH. HEAVY RAIN AND STRONG WIND WILL BE THE MAIN CONCERN. GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN UP TO 1 INCH... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:27 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jul 29, 12:22 AM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 113 min |
| Jul 29, 1:02 AM CDT | Areal Flood Advisory | MAF | Andrews | 118 min |
| Jul 29, 1:10 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 65 min |
| Jul 29, 1:43 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 32 min |
| Jul 29, 2:10 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton | 65 min |
| Jul 29, 4:21 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.